question-icon

Suggest treatment for persistent constipation

default
Posted on Mon, 18 May 2015
Question: My father has suffered constipation for a long time. For the past several months, he had to use "Enema Lavement" every week or every other week. He used "Dulcolax" before but didn't work. This seems to be very reactive. Is there anything he should get checked? should we ask the family doctor to refer him to a specialist? He takes various medications (i don't have record on hand but can get from him later) but nothing new, all of them he has taken for several years. I was thinking whether this is medication induced? Any recommendation from you would be great... Thanks!
doctor
Answered by Dr. Noble Zachariah (1 hour later)
Brief Answer:
Several causes to be considered

Detailed Answer:
Hello,
Welcome and thanks for your query.
Your father's constipation can be due to several causes. As he is on several medicines, one or more of them may be responsible. Please let me know the medicines and I could give my opinion. Even supplements containing calcium or iron can be cause.
His diet should also be looked into. If he takes less fruits and vegetables and drinks little water and juices and food rich milk products and meat, he is prone to have constipation.
He may be having an illness like hypothyroidism, diabetes or Irritable bowel syndrome (constipation type , diabetes or depression which can cause constipation. It is better that he has a check up to detect if any of these silent diseases is present.
He has been on Dulcolax which is an irritant purgative. This on continuous use can produce constipation.
If the constipation is increasing or is alternating with diarrhea or he has lost weight recently, he should see a gastroenterologist and have investigations like stool occult blood and colonoscopy.
Do get back to me with the information and further queries.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah (3 minutes later)
Thanks a lot Dr Zachariah! very helpful... I will see him on Monday and get his medication info and get your take. Thanks again for your prompt response!
doctor
Answered by Dr. Noble Zachariah (5 minutes later)
Brief Answer:
Welcome

Detailed Answer:
It's my pleasure to interact with someone concerned about a family member.
I await your input.
Have a good day.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah (22 hours later)
Dr. XXXXXXX

My father is taking the following medications: XXXXXXX - TAMSULOSIN CR 0.4mg
TEVA-ALENDRONATE / CHOLECALCIFEROL 70mg 1 tablet /Week
Apo-Metformin 500mg 1 tablet twice/day
Ran - Rosuvastatin 5mg 1 tablet
Mylan - Cilazapril 2.5mg 1 tablet twice/day

I think his diet should be ok - as a Chinese old man, he eats a lot of vegetables, eats whole grain or unbleached bread, drink a lot of water. He doesn't each a lot of fruit though mainly because he is concerned of the sugar in the fruit given his diabetes.

I also attached his recent blood test result if that shows anything. I don't think he got any thyroid test recently though.

About depression - He was a very reasonable/rational person and a man with few words before his subdural hematoma surgery/infection 5 years ago. After that, he recovered physically but became quite emotional, talkative and easy to get upset/angry or sad/crying. He has never seen a depression related specialist before. Maybe he should but that will take a lot of effort to convince him. Maybe this could be a factor?

He does have a history of constipation, and he said it is about 20 years. Before, he used Chinese herbal medicine which helped a lot and it wasn't this bad either. This is the single biggest health issue that bothers him regularly. I just hope there is no specific conditions (in colon?) developed for the past several months...

Any suggestions from you would be very much appreciated!
Helen

doctor
Answered by Dr. Noble Zachariah (1 hour later)
Brief Answer:
Chronic constipation

Detailed Answer:
Hello Ms. XXXXXXX

Thank you for the details.
The significant abnormality in his blood tests is the low hemoglobin. Anemia may result from hypothyroidism. Iron and calcium containing supplements can cause constipation. Green leafy vegetables would be useful for anemia and also help in relieving constipation.
The main reasons I suspect for his constipation is IBS (constipation type) and the long term use of herbal laxatives which are often of the irritant type. Depression may be contribute. Some of his medicines may contribute but their benefits outweigh this side effect. Your list did not contain anything that is notorious for producing constipation.
If there has been a recent change in his bowel habits, he should have a stool examination for occult blood. If occult blood is positive, a colonoscopy is advisable.
He can have an osmotic laxative like Movicol 2 sachets in 1 glass of water which may be used once or twice a day depending on the response.
I would be interested in knowing his progress.
Do get back to me with the Thyroid function and stool FOB results.
Best wishes,


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Noble Zachariah (5 hours later)
Thank you Dr. Zachariah! This is greatly helpful! I'm taking him to see the family doctor today and get those tests requested. Also will give Movicol a try.
Thanks again!
Helen
doctor
Answered by Dr. Noble Zachariah (4 hours later)
Brief Answer:
Welcome.

Detailed Answer:
Thank you for the opportunity to interact with a person who cares so much for the family. A quality found less these days.
Wish you and father good health and I do hope he will be more comfortable now.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Noble Zachariah

Internal Medicine Specialist

Practicing since :1974

Answered : 2318 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for persistent constipation

Brief Answer: Several causes to be considered Detailed Answer: Hello, Welcome and thanks for your query. Your father's constipation can be due to several causes. As he is on several medicines, one or more of them may be responsible. Please let me know the medicines and I could give my opinion. Even supplements containing calcium or iron can be cause. His diet should also be looked into. If he takes less fruits and vegetables and drinks little water and juices and food rich milk products and meat, he is prone to have constipation. He may be having an illness like hypothyroidism, diabetes or Irritable bowel syndrome (constipation type , diabetes or depression which can cause constipation. It is better that he has a check up to detect if any of these silent diseases is present. He has been on Dulcolax which is an irritant purgative. This on continuous use can produce constipation. If the constipation is increasing or is alternating with diarrhea or he has lost weight recently, he should see a gastroenterologist and have investigations like stool occult blood and colonoscopy. Do get back to me with the information and further queries.